Idaho, 2012

Heavy Snow in Idaho, December 1 to 3, 2012

December 1 to 3, 2012 · NWS OTX · 2 events in 2 counties and zones

A vigorous and quick hitting storm system brought heavy snow to the mountains of the Idaho Panhandle. Snow fell as low as 3000 feet however the heaviest snow accumulations were at or above 4000 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A vigorous and quick hitting storm system brought heavy snow to the mountains of the Idaho Panhandle. Snow fell as low as 3000 feet however the heaviest snow accumulations were at or above 4000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 1, 9:23 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 1, 9:23 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
923 PM PST Sat Dec 1 2012

.SYNOPSIS...
A moist...progressive occasionally windy but relatively mild
weather pattern will persist through mid-week with a strong shot of
mountain snow and valley rain on Sunday and then again on Tuesday.
Later in the week no major storm systems are expected...but
conditions will remain showery and unsettled with cooler
temperatures by next weekend.

&&

.DISCUSSION...
Update for this evening: Light pcpn continues to fill in across
northern WA and northern ID Idaho as a potent low pressure system
begins to move onshore. Greatest pressure falls as of 04z were
along the immediate OR coast which were on the order of 6mb
however as the trough and strengthening jet dynamics translate
inland the next few hours...the main surface low will continue to
deepen and translate through the CWA. Given the strengthening
nature of the system (which typically weaken while coming inland)
we are looking at the likelihood for moderate to heavy
precipitation.

The GFS was generally preferred for the evening updates as it has
handled the northward extent of the light pcpn thus far and
appears to have a better handle on the upstream MSLP fields.
Additionally, the 00z NAM has trend toward the GFS and now
produces a swath of 0.30-0.65" inches of liquid across southern
Shoshone County and into the Palouse by 12z. This will have a
slight convective nature to it which will likely result in narrow
heavier banding but it is co-located with an area of strong
frontogenesis on the northeastern periphery of the deepening
surface low. Expect this to translate northward early Sunday
morning with similar amounts stretching from the Methow
Valley...across the northern mountains...and through much of the
ID Panhandle.

Winter highlights are still well supported by the model QPF and
amounts in the mountains of southern Shoshone County may actually
approach two feet given the first round of 6-8 inches coming in
the next 8 hours followed by another foot or so during the day
Sunday. Snow levels at this hour are rather complex. For the
Central Panhandle Mtns of ID and northern Blue Mtns...snow levels are
generally from 4200-4500'. These levels are expected to rise as
the strong southerly flow punches northward and 850mb temperatures
surge near +4C. Needless to say, Lookout Pass will carry treacherous
road conditions for this storm as the warmer air will not punch
much further north of I-90 and heavy pcpn mechanisms will drive
snow levels down. Cooler air and unstable SW flow behind the
system on Sunday afternoon and night will also lead to continued
snow for Lookout and potentially 4th of July by the evening hours.

Further north in the northern ID Panhandle where the cloud cover
was slower to arrive, isolated spots like Priest Lake were able to
cool near freezing while a majority of the valleys remain between
35-39F. Consequently, its a tough call on snow levels and guidance
along with obs would suggest lower levels then originally
forecast. Given the warmer temperature on the midslopes...a little
bit of wind this evening should moderate surface temperatures some
(indicated by the breezier Bonners Ferry temp of 40F) and a mix
of rain and snow this evening should become a wet snow or cold
rain by morning with minimal accumulations in the lowest
elevations. Of course, the pcpn intensity could be the exception
and result in quick accumulations on surfaces and temperature
trends will be closely examined the next few hours.  /sb

&&

.AVIATION...
18Z TAFS: The forecast area will be in a break period between
weather systems into tonight...with mainly VFR but breezy
conditions at all TAF sites. Tonight the next moist and dynamic
storm system will spread over the region with deteriorating
conditions at all TAF sites mainly after 06Z...culminating in low
MVFR and possibly IFR conditions in RA at all TAF sites between
12Z and 16Z-18Z as the trailing cold occluded front approaches.
the cold front will pass through the region from west to east
between 15Z and 18Z and allow improvement and even clearing
conditions at most TAF sites...but winds will increase to 15 to
25kts with higher gusts especially at the eastern TAF sites./MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  46  36  43  37  43 / 100 100  40  20  50 100
Coeur d'Alene  36  45  35  41  35  42 / 100 100  50  40  40 100
Pullman        39  46  37  45  37  45 / 100 100  40  20  30 100
Lewiston       46  53  40  51  41  51 / 100  80  20  10  10  90
Colville       38  44  35  42  38  42 /  80 100  50  30  90 100
Sandpoint      33  43  35  40  36  40 /  80 100  60  60  50 100
Kellogg        36  43  35  38  33  40 / 100 100  80  60  30 100
Moses Lake     42  50  35  46  39  46 / 100  70  10  10  60 100
Wenatchee      45  49  33  44  38  44 / 100  70  10  10  80 100
Omak           41  47  30  42  37  41 /  90 100  10  10  90 100

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 7 AM PST Monday for Central Panhandle
     Mountains.

     Wind Advisory from 7 AM to 7 PM PST Sunday for Idaho Palouse.

     Winter Storm Warning until 4 PM PST Sunday for Northern
     Panhandle.

WA...Winter Weather Advisory until 10 AM PST Sunday for East Slopes
     Northern Cascades.

     Wind Advisory from 7 AM to 7 PM PST Sunday for Lower Garfield
     and Asotin Counties-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

     Winter Storm Warning until 4 PM PST Sunday for Northeast
     Mountains.

     Winter Storm Warning until 1 PM PST Sunday for Okanogan
     Highlands.

&&
Hazardous weather outlook, Dec 1, 6:56 AM PST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
656 AM PST SAT DEC 1 2012

IDZ001-004-WAZ037-038-042-021500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
656 AM PST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY...WET SNOW IS EXPECTED ON SUNDAY IN THE MOUNTAINS OF
NORTHEAST WASHINGTON AND IN THE MOUNTAINS OF THE NORTHERN AND
CENTRAL IDAHO PANHANDLE. SNOW LEVELS ON SUNDAY ARE EXPECTED TO BE
AROUND 3000 FEET AROUND BONNERS FERRY AND COLVILLE...AND AROUND
4000 FEET IN THE KELLOGG AREA. SNOW LEVELS WILL START OUT AROUND
3000 FEET ALONG THE EAST SLOPES OF THE NORTHERN CASCADES SATURDAY
EVENING AND THEN DROP DOWN TO VALLEY FLOORS OVERNIGHT ON SATURDAY.
A WINTER STORM WATCH IS IN EFFECT FOR SATURDAY EVENING THROUGH
SUNDAY TO HIGHLIGHT THE HEAVY SNOW THREAT.

IDZ002-003-026-027-WAZ031>036-041-043-044-021500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
656 AM PST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS ARE EXPECTED ON SUNDAY OVER THE PALOUSE...THE
COLUMBIA BASIN...THE BLUE MOUNTAINS...AND CAMAS PRAIRIE. GUSTS IN
THE 45 TO 55 MPH RANGE WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
December 1, 11:00 PM PST to December 2, 2:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
SNOTEL
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Bear Mountain SNOTEL observed twenty inches of snow. Schweitzer Mountain Ski Resort reported fourteen inches.

Heavy Snow, Central Panhandle Mountains

When
December 1, 11:00 PM PST to December 3, 10:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
SNOTEL
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Snowfall amounts ranged from six to thirteen inches across the Central Panhandle Mountains. The most significant snow accumulations occurred above 4500 feet.|The Lost Lake SNOTEL recorded thirteen inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422037, 422273.